Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 559, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2016, 12:24 AM CDT for Wichita County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2016, 12:24 AM CDT (05:24 UTC)
- Expired
- Sep 13, 2016, 12:45 AM CDT
- In force
- 21 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
057
WUUS53 KGLD 130524
SVRGLD
KSC203-130545-
/O.NEW.KGLD.SV.W.0559.160913T0524Z-160913T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1224 AM CDT TUE SEP 13 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1223 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
FRIEND...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN WICHITA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS POSSIBLE WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3831 10130 3846 10113 3827 10112 3827 10125
TIME...MOT...LOC 0523Z 227DEG 17KT 3830 10116
HAIL...1.00IN
WIND...60MPH
$$
JN1 follow-up statement
817
WWUS53 KGLD 130536
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 AM CDT TUE SEP 13 2016
KSC203-130546-
/O.EXP.KGLD.SV.W.0559.000000T0000Z-160913T0545Z/
WICHITA KS-
1236 AM CDT TUE SEP 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 1245 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3831 10130 3846 10113 3827 10112 3827 10125
TIME...MOT...LOC 0536Z 227DEG 17KT 3830 10116
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 6:53 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Sep 12, 6:53 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 553 PM MDT MON SEP 12 2016 .SHORT TERM...(This evening through Tuesday) Issued at 126 PM MDT Mon Sep 12 2016 Cold front has cleared the forecast area with northerly winds gradually diminishing and showers/thunderstorms exiting to the east. Next round of showers will move in from the southwest mainly after midnight with shortwave trough embedded in the upper flow. MUCAPE is non-zero so can't totally rule out an isolated thunderstorm. This activity will persist through most of the day on Tuesday. Total QPF for the event will generally be between a tenth and a quarter of an inch. Temperatures on Tuesday will probably be held in check due to the clouds/showers so will continue with the cooler side of guidance. .LONG TERM...(Tuesday night through Monday) Issued at 147 PM MDT Mon Sep 12 2016 The beginning part of the long term period is expected to be wet. This is due to southwesterly flow into the region caused by a deep closed low over the western CONUS. Precipitation chances are anticipated Tuesday night through Thursday night, after that the models start to differ drastically so certainties plummet. Tuesday night, southwest flow into the region brings an abundance of moisture. Due to the cloud cover during the day and little to no daytime heating to create any instability, showers/rain are only expected. Wednesday, the low pressure to the west continues to slowly move east towards the region. Southwest flow persists bringing continued precipitation chances. Thursday brings a change. A cold front will move through the region during the day. This will be a major uplifting mechanism and with an abundance of moisture and favorable CAPE and shear values, storms are possible. On Friday, the closed low breaks apart but the tough is still present from the Dakotas all the way down to California. Dry conditions are expected in the wake of the front and southwest flow looks to be temporarily cut off during portions of the day. Therefore, moisture will be lacking. For Saturday, the weak ridge to the east of the region looks to move just a little west. This helps set up the upper level flow to bring southwest flow back to the region. So, slight chances for precipitation will be possible. The remainder of the period has major discrepancies between the models. Therefore there are too many uncertainties to say what will happen exactly. Temperatures are expected to be in the 70s for the majority of the period. Some locations may reach the low 80s on Thursday, Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 546 PM MDT Mon Sep 12 2016 Beginning of this period is a time of transition with conditions already beginning deteriorate. For Klgd...until 02z winds will be near 14 knots with gusts to around 22 knots. mvfr conditions will develop around 03z and continue until mid morning tomorrow. From 16z to 20z expect ifr conditions. At 20z mvfr conditions will return. For Kmck...until 02z winds will be near 14 knots with gusts to near 21 knots. mvfr conditions have already begun and will remain through the entire period. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...CLT AVIATION...BULLER
Hazardous weather outlook, Sep 12, 11:34 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT MON SEP 12 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT MON SEP 12 2016 /1134 AM CDT MON SEP 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 13, 12:16 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1216 AM CDT TUE SEP 13 2016 KSZ042-130545- WICHITA KS- 1216 AM CDT TUE SEP 13 2016 ...SPECIAL WEATHER STATEMENT... AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF MODOC...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LYDIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3827 10139 3842 10113 3826 10113 3826 10138 TIME...MOT...LOC 0516Z 228DEG 25KT 3829 10119 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 12:16 AM CDT | Special Weather Statement | GLD | Wichita | 29 min |
| Sep 13, 12:27 AM CDT | Special Weather Statement | GLD | Greeley | 33 min |
| Sep 13, 12:39 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 36 min |
| Sep 13, 1:03 AM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Sep 13, 1:16 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 44 min |
| Sep 13, 2:11 AM CDT | Special Weather Statement | GLD | Gove | 34 min |
| Sep 13, 2:16 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 11 min |
| Sep 13, 2:36 AM CDT | Special Weather Statement | GLD | Sheridan | 39 min |
| Sep 13, 2:44 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 31 min |
| Sep 13, 3:05 AM CDT | Special Weather Statement | GLD | Sheridan | 40 min |
| Sep 13, 3:58 AM CDT | Special Weather Statement | GLD | Norton | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.